Share this @internewscast.com
“Statins are a group of commonly prescribed medicines that help reduce levels of low-density lipoprotein (LDL) cholesterol – often referred to as ‘bad’ cholesterol – in the blood,” said Doctor Afzal Sohaib, consultant cardiologist at The Wellington Hospital, part of HCA Healthcare UK. Like with any medication, taking statins could cause some unwanted effects.
Doctor Sohaib said: “While very uncommon, in some cases statins can cause some more severe side effects.
“It is important to note that all of the side effects are treatable and are unlikely to cause irreversible damage if addressed promptly.”
One of the possible side effects stirred up by statin medicine is myopathy.
The expert explained: “Myopathy is a term used to describe diseases of the muscles, usually characterised by weakness.
READ MORE: Pancreatic cancer symptoms: Can you smell that? The warning sign that shows up on the loo
“A mild amount of muscle pain, soreness or weakness is a commonly reported side effect of statin use.”
Heart UK shares that myopathy describes a disease where the muscle no longer works adequately.
However, there are also other muscle conditions that can stem from statin use, including myositis and rhabdomyolysis.
Rhabdomyolysis details a side effect in which muscle cells get broken down.
The health service states: “If the CK in your blood is more than five times the normal level, your doctor may advise you to stop taking the statin.”
However, once your CK returns back to normal, you might be recommended to resume your statin treatment.
Doctor Sohaib added: “Most people who are prescribed statins will tolerate the medication well and not experience any severe side effects.
“In fact, in most cases statins will be taken for life, as coming off statins completely is known to significantly increase the risk of an individual experiencing another cardiovascular event.”